Skip to main content
CMAJ : Canadian Medical Association Journal logoLink to CMAJ : Canadian Medical Association Journal
letter
. 2003 Nov 25;169(11):1148.

Anaphylaxis treatment: the details

Patrick J Potter 1
PMCID: PMC264949  PMID: 14638645

In their excellent review of the diagnosis and management of anaphylaxis, Anne Ellis and James Day1 mention that anaphylactic patients who use β-blockers should be given glucagon. I was not aware of this use of glucagon.

In my own experience as a family physician, the most significant case of anaphylaxis that I remember involved a patient who had not previously been seen in our clinic and whose medical history was unknown to us. He walked into the clinic, bypassed the receptionist and entered an examination room, where he lost consciousness. Resuscitation required multiple intravenous doses of epinephrine. The patient's condition was eventually stabilized in hospital with administration of corticosteroids.

We later learned that this patient, who was taking β-blockers and who had not previously been aware of any allergies, had been stung by an insect while walking along a street leading toward the clinic. Fortunately, he was able to reach the clinic before losing consciousness.

Although this incident happened 20 years ago, it remains applicable, reminding us that patients with anaphylaxis often do not present to their own physician, and a history of β-blocker therapy may not be evident. In this situation, would Ellis and Day recommend a combination of epinephrine and glucagon?

Patrick J. Potter Department of Physical Medicine and Rehabilitation University of Western Ontario London, Ont.

Footnotes

Competing interests: None declared.

Reference

  • 1.Ellis AK, Day JH. Diagnosis and management of anaphylaxis. CMAJ 2003;169(4):307-12. [PMC free article] [PubMed]

Articles from CMAJ: Canadian Medical Association Journal are provided here courtesy of Canadian Medical Association

RESOURCES